Florida, 2022

Damaging Wind in Florida, July 13, 2022

July 13, 2022 · NWS TBW · 1 event in 1 county or zone

Evening thunderstorms produce wind damage near Zolfo Springs in Hardee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Evening thunderstorms produce wind damage near Zolfo Springs in Hardee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 13, 2:01 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 2:01 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Wed Jul 13 2022

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 257 PM EDT Wed Jul 13 2022

Broad anticyclonic flow is evident across the Florida peninsula in
mid-level water vapor satellite imagery as an upper level ridge
has settled over the Florida peninsula. This has prompted a flow
change for much of the southern two-thirds of the state, with a more
dominant ESE steering flow now evident. Meanwhile, WSW flow
remains across the northern third, including much of the Nature
Coast. This is even evident in the visible satellite imagery, with
the Cu field also flowing in an anticyclonic direction around the
high. This shift is largely in response to an upper-level low
retrograding westward across portions of Hispaniola and the
Bahamas, altering the position and intensity the subtropical
ridge.

As this low continues propagating westward, eventually over Florida
during the course of the next few days, ESE flow is expected to
become increasingly dominant. The main change this brings is a
return to more afternoon and evening storms as opposed to earlier
ones. However, a surge in tropical moisture in association with the
low (and the added ascent boost) may yield more widespread coverage
of storms, and the timing may end up being a little muddied, as
added moisture and instability may favor storms at any time.
However, visible satellite imagery also shows a fair amount of dry
air entrainment into the upper-level low currently. If this drier
mid-level air advects over, this could potentially limit the amount
of storms. However, low-level moisture may negate this limitation.
What is likely regardless, though, is an added boost to the storms
that do form, especially if the mid-levels cool some in
response as well. Right now, indications are not strong for this
potential, but it is something to watch for. Otherwise, mostly
warm rain processes dominate with a "tall and skinny" CAPE profile
yielding efficient rainfall-producing storms with frequent
lightning and some gusty winds, but little threat for severe
weather. Tried to capture this in the current forecast.

Once the low arrives in the vicinity of the FL peninsula, it is
expected to hit a wall. Strong riding across the western half of the
country and the subtropical ridge should squeeze the feature. By the
weekend, whatever energy the system had is likely to be completely
swallowed up by the dominant weather features of the mid-latitudes,
allowing the subtropical ridge to build back overhead. Once this
happens, models are suggesting a more southerly then perhaps WSW
flow may return for early next week. This may again yield a shift in
convective timing to favor more morning storms near the coast.
However, there is not completely solid agreement yet for this.

Overall - and despite pattern shifts and deviations in timing and
coverage for storms - a fairly typical summertime pattern continues.
Highs run in the upper 80s at the coast to lower 90s inland, with
heat indices around 100 degrees away from thunderstorms. None of the
expected weather systems this week yield much change in the forecast
in that sense. Conditions are what one would expect for July.

&&

.AVIATION...
(18Z TAFS)
Issued at 257 PM EDT Wed Jul 13 2022

Slow convective initiation continues, with only KPIE and KSRQ
potentially seeing some VCSH for the next couple hours. Conditions
favor thunderstorm development in the vicinity of most terminals
over the next few hours and lasting until shortly after sunset with
winds now shifting westerly as the sea breeze moves inland. Despite
the wind shift, the winds steering storms are expected to allow them
to drift westward towards terminals. Once storms subside, conditions
should remain quiet overnight and through the first part of
tomorrow, before the potential for storms returns for terminals
later in the day.

&&

.MARINE...
Issued at 257 PM EDT Wed Jul 13 2022

A more easterly steering flow is setting up across the FL peninsula,
despite more westerly onshore winds across coastal waters. This may
allow thunderstorms that develop over land to drift across coastal
waters, creating locally hazardous marine conditions as this occurs.
Winds and seas are also expected to increase towards the weekend as
an upper-level low moves towards Florida, creating a tighter
pressure gradient and a higher potential for storms. While no
headlines are currently anticipated, conditions will have to be
monitored for later in the week.

&&

.FIRE WEATHER...
Issued at 257 PM EDT Wed Jul 13 2022

Scattered to numerous showers and thunderstorms are expected each
day, with ample RH values to keep any fire weather concerns low
through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  93  78  93 /  30  70  50  70
FMY  77  93  74  93 /  50  70  30  70
GIF  77  94  74  93 /  40  70  30  70
SRQ  77  91  74  91 /  30  70  50  70
BKV  75  92  71  91 /  30  70  50  70
SPG  80  90  78  91 /  30  70  50  70

&&

Sea Breeze Thunderstorm Regime For Wednesday: 6

Sea Breeze Thunderstorm Regime For Thursday: 6

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

Flannery

In the hours before

Local storm report, Jul 13, 5:01 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
601 PM EDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     1 NNE PAGE PARK-PINE MA 26.58N 81.87W
07/13/2022  M43 MPH          LEE                FL   ASOS

            ASOS STATION KFMY FORT MYERS.

&&

TBW
Special weather statement, Jul 13, 5:30 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
630 PM EDT Wed Jul 13 2022

FLZ056-057-061-162-165-260-262-265-132315-
Coastal Charlotte FL-DeSoto FL-Highlands FL-Inland Charlotte FL-
Inland Lee FL-Inland Sarasota FL-Hardee FL-Coastal Lee FL-
630 PM EDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of west central
Highlands, eastern Hardee, central Charlotte, DeSoto and north
central Lee Counties through 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Lake Placid to 8 miles south
of Southeast Arcadia to near Charlotte County Airport. Movement was
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, North Port, Punta Gorda, Arcadia, Port Charlotte, Babcock
Webb Wma, Southeast Arcadia, Babcock Ranch, Charlotte County Airport,
Palmona Park, Sweetwater, Burnt Store Marina, Nocatee, Brownville,
Harbour Heights, Cleveland, Solana, Fort Ogden, Charlotte Harbor and
Tropical Gulf Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2761 8168 2724 8197 2689 8222 2667 8191
      2699 8173 2730 8150
TIME...MOT...LOC 2229Z 138DEG 8KT 2733 8161 2707 8181 2685 8197

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Jul 13, 6:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
709 PM EDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     2 SE SOLANA             26.92N 82.00W
07/13/2022  M45 MPH          CHARLOTTE          FL   ASOS

            ASOS STATION KPGD PUNTA GORDA.

&&

TBW

The radar

The Tampa radar (KTBW), 63 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardee

When
July 13, 6:20 PM EST
Where
Hardee County, 0.92 mi NW of Zolfo Springs
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
27.500, -81.810

Hardee County Sheriff Office reported downed power lines along State Route 64 near Zolfo Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035512.